advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Dubai, United Arab Emirates:

My eight year old daughter has diabetes for three years. She is on Lantus as her baseline insulin and Humalog for meals. Since diagnosis, her A1c has been around 6.5. But, our major problem is getting her fasting blood sugar under control. Giving Lantus full dose at bedtime caused her blood sugar to rise after sleeping to 250 mg/dl [13.9 mmol/L] or more and to drop by around 150 mg/dl [8.3 mmol/L] or more between 4 a.m. and 5 a.m. causing severe hypoglycemia sometimes. We tried giving Lantus at dinnertime, but we faced the same problem. So, she was shifted to morning Lantus which has caused marked insulin sensitivity in the afternoon with significant insulin resistance in the morning. Her insulin to carbohydrate ratio had reached 1:45 or more at 7:00 p.m. but was 1:7 at 6:00 a.m. This did not stop her blood sugar from rising to high levels after sleeping.

She was finally started on Lantus twice daily, which gave us better, and more consistent blood sugar reading during the day. Her insulin to carbohydrate ratio is around 1:20 or 1:22 most of the day, with more insulin sensitivity in the evenings. However, we still face the same problem regarding her night blood sugars. Her blood sugar still rises after sleeping to high levels and I frequently end up giving corrective doses at night. Would increasing the morning dose of Lantus control this initial rise? The doctors don't know and we are confused. My daughter currently takes nine units of Lantus in the morning and 6 units of Lantus in the evening, in addition to 10-12 units of Humalog in divided doses distributed throughout the day as needed.

Answer:

Sounds like you have tried many different ways of using Lantus. You may want to consider discussing with your endocrinologist an additional shot of NPH, perhaps at bedtime, to stop the rise after supper and the early morning hours. We sometimes use this quite successfully. All such decisions should be based upon actual blood glucose profiles. Changing the amount of carbohydrates and/or fats at supper or bedtime may also be helpful in such situations.

SB

Additional comments from Dr. Philip Ledereich:

Also, it may be worthwhile to discuss with your medical team the use of an insulin pump, which may help in avoiding the "dawn phenomenon" you describe.

PSL

DTQ-20040502052922
Original posting 9 May 2004
Posted to Hyperglycemia and DKA and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.